High Surf, X S Santa Barbara
- When
- January 24, 4:00 AM PST to January 25, 2:30 PM PST
- Where
- X S Santa Barbara forecast zone
- Reported by
- OFFICIAL NWS OBS.
A large northwest swell generated heavy surf along the Southern California coast. Widespread surf of 6 to 8 feet with local sets to 10 feet was reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A large northwest swell generated heavy surf along the Southern California coast. Widespread surf of 6 to 8 feet with local sets to 10 feet was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 24, 3:30 AM PST, 30 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST WED JAN 24 2001
FRONTAL BAND WAS ENHANCED BY JET MAX PUSHING INTO CA LAST EVENING...
AND PRODUCE WDSPRD RAINFALL OF ONE HALF INCH TO AN INCH ACRS MUCH
OF SLO AND SBA COUNTIES. RAIN HAS ALREADY TURNED TO SHOWERS ACRS
SLO AND MOST OF SBA COUNTIES. THE LEADING EDGE OF THE FRONTAL BAND
WAS PUSHING INTO ERN VTU COUNTY AND XTRM WRN L.A. COUNTY ATTM...BUT
THE BAND WAS WKNG AS ITS UPR SUPPORT PULLED AWAY. STILL XPCT A 3-6 HR
PERIOD OF RAIN AS THE WKNG FRONT PUSHES INTO THE L.A. BASIN DURG THE
MORNING COMMUTE. WHILE MOST OF THE RAIN WL BE ON THE LGT SIDE...RADARS
WERE STILL SHOWING SOME LCLLY HVY SHWRS EMBEDDED IN THE BAND...AND
ALERT GAUGES WERE STILL INDICATING RAINFALL RATES AS HIGH AS ONE THIRD
OF AN INCH PER HR. SOME OF THESE HEAVIER EMBEDDED SHWRS COULD PRODUCE
LCL STREET FLOODING OR PONDING OF WATER ON ROADS...BUT IN GENERAL...
RAINFALL WITH THIS BAND IS NOT XPCTD TO CAUSE MAJOR PROBLEMS...WITH
THE NOTABLE XCPTN OF ITS EFFECTS ON THE MORNING COMMUTE.
BEHIND THE FRONTAL BAND...MOIST WESTERLY FLOW ADDITIONAL S/WV ENERGY
ROTATING AROUND THE SRN SIDE OF THE LARGE UPR TROUGH OFF THE W CST
WILL KEEP SHWR ACTIVITY GOING ACRS THE FCST AREA THROUGH THIS
AFTERNOON. ALL MODELS WERE SIMILAR IN SHOWING A STRONG S/WV MOVG
THRU THE ERN PAC FORCING THE SRN END OF THE UPR LOW OFF THE W CST
TO SWING THRU THE FCST AREA THIS EVENING. THE 06Z ETA DID THE BEST
JOB INITIALIZING THE INDIVIDUAL VORTS...AND ITS OMEGA FIELD
CORRESPONDED BEST TO THE AREAS OF ENHANCEMENT AT 09Z. THE 06Z
ETA INDICATED THE SHWR ACTIVITY IN THE COLD AIR BEHIND THE FRONTAL
SYSTEM WOULD INCREASE THIS MORNING AS THE STG S/WV APCHD THE CST
CAUSING THE BASE OF THE TROUGH TO TAKE ON A NED TILT AND INCRSG UPR
LVL DIFLUENCE.
IN ADDITION...VERY COLD AIR ALF WL DESTABILIZE THE ATMOS ENOUGH TO
PRODUCE SCT TSTMS...SOME OF WHICH MAY CONTAIN SMALL HAIL AND GUSTY
WINDS. THE UPR PATTERN IS SOMEWHAT FAVORABLE FOR THE DVLPMNT OF
WATERSPOUTS ACRS THE CSTL WATERS...A COUPLE OF WHICH COULD COME
ASHORE AS WK TORNADOES. SNOW LVLS WILL LOWER SHARPLY TODAY...POSSIBLY
FALLING AS LOW AS 4000 FEET BY AFTERNOON. THIS COULD CAUSE SOME TRAVEL
PROBLEMS ON INTERSTATE 5 THRU THE GRAPEVINE. ALTHOUGH PRECIP AMTS MAY
BE MARGINAL...AND ALTHOUGH SNOWFALL WILL VARY QUITE A BIT DUE TO THE
SHOWERY NATURE OF THE PRECIP...BLV SNOWFALL TOTALS WILL AVERAGE 4 TO 8
INCHES IN THE MTNS ABV 4500 FT. THEREFORE...HAVE ISSUED SNOW ADVISORIES
FOR THE MTNS FROM SBA CNTY THRU L.A. CNTY FOR TODAY. HWVR...DO NOT
THINK WNDS WL BE STRONG ENOUGH TO WARRANT A WINTER WEATHER ADVISORY.
SHWRS WL DECRS EARLY THIS EVENING AS THE UPR SYSTEM PULLS EWD AND NWLY
FLOW DVLPS. COULD BE SOME GUSTY NWLY WINDS ACRS THE MTNS AND EVEN
ACRS THE S CST OF SRN SBA COUNTY THIS EVENING. NLY FLOW SHOULD CAUSE
LOW CLDS/PATCHY DENSE FOG AND POSSIBLY A FEW SHOWERS TO LINGER ON N
FACING MTN SLOPES TONIGHT AND EARLY THU. OTHERWISE...XPCT SKIES TO
BECOME PTLY CLOUDY.
WK RIDGING TRIES TO BRIEFLY BLD ACRS SRN CA THU...BUT SHOULD BE
ENOUGH MSTR TO KEEP SKIES PTLY CLOUDY IN MOST AREAS. NEXT STRONG UPR
LVL SYSTEM WL BEGIN TO DEEPEN ALG THE W CST LATE THU...AND LOOKS
TO BE QUITE IMPRESSIVE FOR THE FCST AREA FOR LATE IN THE WEEK.
RAIN SHOULD SPREAD INTO THE CENTRAL CST THU EVENING...THEN ACROSS
THE REMAINDER OF THE FCST AREA THU NIGHT OR EARLY FRI. RAINFALL
AMOUNTS FROM THAT SYSTEM LOOK TO BE GREATER. SNOW LEVELS WILL
BE QUITE LOW AS WELL.
LAX +60. BRUNO.
.LAX...SMALL CRAFT ADVISORY (SEE LAXCWFLAX).
HEAVY SURF ADVISORY (SEE LAXMWSLAX).
SNOW ADVISORY (SEE LAXWSWLAX).CAZ034>041-044>047-051>054-059-088-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 1000 PM PST TUE JAN 23 2001 ...A PACIFIC STORM WILL SWEEP ACROSS SOUTHWESTERN CALIFORNIA OVERNIGHT AND WEDNESDAY... A COLD STORM OFF THE WEST COAST LATE THIS EVENING WILL AFFECT SOUTHWESTERN CALIFORNIA OVERNIGHT AND WEDNESDAY. THE FRONTAL BAND ASSOCIATED WITH THIS STORM SYSTEM HAS SPREAD RAIN ACROSS SAN LUIS OBISPO COUNTY AND THE NORTHWESTERN HALF OF SANTA BARBARA COUNTY THIS EVENING. RAIN WILL SPREAD ACROSS THE REMAINDER OF SANTA BARBARA COUNTY AND ACROSS VENTURA COUNTY OVERNIGHT. RAIN IS EXPECTED TO REACH THE LOS ANGELES BASIN BY DAYBREAK. THE FRONTAL BAND IS EXPECTED TO BRING A FOUR TO SIX HOUR PERIOD OF LIGHT TO OCCASIONALLY MODERATE RAIN AS IT MOVES ACROSS THE AREA. HOWEVER...EMBEDDED WITHIN THE FRONTAL BAND WILL BE SOME HEAVY SHOWERS...WHICH MAY CAUSE SOME LOCALIZED STREET FLOODING AND PONDING OF WATER. BEHIND THE FRONTAL BAND...RAIN WILL TURN TO SHOWERS ON WEDNESDAY. THIS WILL OCCUR EARLY IN THE DAY ACROSS SAN LUIS OBISPO COUNTY...AND DURING THE EARLY AFTERNOON ACROSS LOS ANGELES COUNTY. COLD AIR ALOFT ASSOCIATED WITH THE UPPER LEVEL CENTER OF THE STORM SYSTEM WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE ON WEDNESDAY... WHICH WILL LEAD TO A THREAT OF THUNDERSTORM ACTIVITY ACROSS THE ENTIRE AREA. A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...AS COLD AIR ALOFT SPREADS INTO SOUTHWESTERN CALIFORNIA WEDNESDAY...SNOW LEVELS WILL LOWER SHARPLY...AND ARE EXPECTED TO DROP AS LOW AS 4000 FEET IN THE AFTERNOON. THIS MAY CREATE TRAVEL PROBLEMS ON INTERSTATE 5 THROUGH THE GRAPEVINE. SHOWERS ARE EXPECTED TO DECREASE ACROSS THE AREA EARLY WEDNESDAY NIGHT AS THE STORM SYSTEM MOVES TO THE EAST AND A DRIER NORTHWESTERLY FLOW DEVELOPS. IN COASTAL AND VALLEY LOCATIONS...RAINFALL TOTALS FROM THIS STORM ARE EXPECTED TO AVERAGE BETWEEN A QUARTER OF AN INCH AND ONE HALF INCH ACROSS VENTURA AND LOS ANGELES COUNTIES...AND BETWEEN ONE HALF INCH AND ONE INCH IN SANTA BARBARA AND SAN LUIS OBISPO COUNTIES. IN THE FOOTHILLS AND MOUNTAINS...RAINFALL TOTALS OF BETWEEN ONE HALF INCH AND ONE INCH ARE EXPECTED ACROSS VENTURA AND LOS ANGELES COUNTIES...WITH THREE QUARTERS OF AN INCH TO AN INCH AND A HALF FORECAST ACROSS SANTA BARBARA AND SAN LUIS OBISPO COUNTIES. IN THE MOUNTAINS ABOVE 5000 FEET...TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO AVERAGE 4 TO 8 INCHES...AND WINTER WEATHER ADVISORIES MAY BE ISSUED WEDNESDAY. RESIDENTS OF SOUTHWESTERN CALIFORNIA ARE URGED TO STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION AND POSSIBLE ADVISORIES ON THIS WINTER STORM. IF PLANNING TRAVEL INTO OR THROUGH THE MOUNTAINS WEDNESDAY OR WEDNESDAY NIGHT... CHECK ON THE LATEST ROAD CONDITIONS BEFORE DEPARTING. BRUNO
3 high surf. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228006, 5228007, 5228008.